Intensive Care Medicine

, Volume 30, Issue 10, pp 1927–1934

Thrombosis and hemorrhage in heparin-induced thrombocytopenia in seriously ill patients

  • Jos P. J. Wester
  • Fred J. L. M. Haas
  • Douwe H. Biesma
  • J. A. Leusink
  • Gerda Veth
Original

DOI: 10.1007/s00134-004-2334-1

Cite this article as:
Wester, J.P.J., Haas, F.J.L.M., Biesma, D.H. et al. Intensive Care Med (2004) 30: 1927. doi:10.1007/s00134-004-2334-1

Abstract

Objective

Heparin-induced thrombocytopenia (HIT) is the most common form of drug-induced immune-mediated thrombocytopenia. HIT may be aggravated by life-threatening arterial and venous thrombosis and, to a lesser extent, hemorrhagic complications. We investigated the incidence of thromboembolic and hemorrhagic complications in critically ill patients with the multiple organ dysfunction syndrome and HIT.

Design

Case-control study.

Setting

A 33-bed general intensive care unit in a university-affiliated teaching hospital.

Patients

Twenty consecutive patients with laboratory-proven HIT compared with 20 contemporary, consecutive patients without HIT.

Interventions

Unfractionated heparin or low-molecular-weight heparin were replaced by danaparoid sodium in patients with HIT.

Measurements and results

Heparin-induced thrombocytopenia was proven by a positive platelet aggregation test. The HIT group consisted of 14 males and 6 females aged 65.2±10.8 years (mean ± standard deviation) with APACHE II scores of 26.7±5.4. Thrombocytopenia less than 100×109/l developed within 6.4±7.0 days. In 12 patients thrombocytopenia resolved after discontinuation of unfractionated heparin in 8.8±6.4 days. Arterial and venous thromboembolic complications occurred more frequently in HIT patients than in non-HIT patients (10/20 (50%) versus 0/20 (0%); chi-square p<0.001). Hemorrhagic complications also occurred more frequently in HIT patients than in non-HIT patients (17/20 (85%) versus 7/20 (35%); chi-square p=0.001).

Conclusion

In critically ill patients with HIT, the incidence of thromboembolic complications and hemorrhagic complications was remarkably high.

Keywords

Multiple organ dysfunction syndrome Heparin-induced thrombocytopenia Arterial thromboembolism Venous thromboembolism Hemorrhage Unfractionated heparin Nadroparin calcium Danaparoid sodium 

Supplementary material

supp.pdf (82 kb)
(PDF 82 KB)

Copyright information

© Springer-Verlag 2004

Authors and Affiliations

  • Jos P. J. Wester
    • 1
    • 5
  • Fred J. L. M. Haas
    • 2
  • Douwe H. Biesma
    • 3
  • J. A. Leusink
    • 4
  • Gerda Veth
    • 3
  1. 1.Division of Intensive Care Medicine, Department of Internal MedicineSt. Antonius HospitalNieuwegeinThe Netherlands
  2. 2.Department of Clinical BiochemistrySt. Antonius HospitalNieuwegeinThe Netherlands
  3. 3.Division of Hematology, Department of Internal MedicineSt. Antonius HospitalNieuwegeinThe Netherlands
  4. 4.Department of Anesthesiology and Intensive Care MedicineSt. Antonius HospitalNieuwegeinThe Netherlands
  5. 5.Department of Intensive Care MedicineOnze Lieve Vrouwe GasthuisAmsterdamThe Netherlands

Personalised recommendations